Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Amarillo, TX

March 28, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Mar 28, 2017, 12:00 PM CDT for 4 counties in Texas. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 12:00 PM CDT (17:00 UTC)
Expired
Mar 28, 2017, 12:21 PM CDT
In force
21 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 51 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 12:25 PM CDTHAIL 0.88Masterson, TXHEAVY NICKLE SIZED HAIL... TORRENTIAL RAIN AND ZERO VISIBLITY FOG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.0 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 369 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
724 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
369 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS54 KAMA 281700
SVRAMA
TXC065-233-341-375-281745-
/O.NEW.KAMA.SV.W.0008.170328T1700Z-170328T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
1200 PM CDT TUE MAR 28 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carson County in the Panhandle of Texas...
  Western Hutchinson County in the Panhandle of Texas...
  Northern Potter County in the Panhandle of Texas...
  Moore County in the Panhandle of Texas...

* Until 1245 PM CDT

* At 1200 PM CDT, a severe thunderstorm was located 13 miles
  southeast of Masterson, or 19 miles north of Amarillo, moving north
  at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Dumas, Cactus, Fritch, Sunray, Four Way, Masterson and Lake
  Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3546 10204 3566 10214 3604 10200 3599 10145
      3539 10164
TIME...MOT...LOC 1700Z 190DEG 49KT 3548 10181 

HAIL...1.00IN
WIND...<50MPH
 
$$

Guerrero
1 follow-up statement
336 
WWUS54 KAMA 281721
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1221 PM CDT TUE MAR 28 2017

TXC065-233-341-375-281731-
/O.CAN.KAMA.SV.W.0008.000000T0000Z-170328T1745Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
1221 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CARSON...WESTERN
HUTCHINSON...NORTHERN POTTER AND MOORE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 3546 10204 3566 10214 3604 10200 3599 10145
      3539 10164
TIME...MOT...LOC 1717Z 190DEG 49KT 3577 10175 

$$

Guerrero

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 11:44 AM CDT, 16 minutes earlier.

Area forecast discussion, Mar 28, 11:44 AM CDT, 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1144 AM CDT Tue Mar 28 2017

.UPDATE...

Dense Fog is expected to continue through the early afternoon.
Cloud breaks should follow with improved visibilities by mid
afternoon.

Weber

&&

.PREV DISCUSSION... /Issued 1049 AM CDT Tue Mar 28 2017/

UPDATE...

Updated the grids to account for high precipitation chances, as
current satellite and radar has shower/thunderstorm coverage
across most of the CWA. Also due to low level inversion set up
across the Panhandles have included areas of fog, with several
sites reporting 1SM or less for visibility. These storms are not
expected to go severe, but still can't rule out an isolated strong
to severe thunderstorm.

Weber

PREV DISCUSSION... /Issued 654 AM CDT Tue Mar 28 2017/

AVIATION...
For the 12z TAFs...
MVFR to occasional IFR ceilings will prevail today and tonight.
Scattered to numerous showers and thunderstorms expected, with
thunder expected to begin around 16z.  In the meantime, light
rain showers expected.  Visibility expected to fall into MVFR
range this afternoon and tonight.  Southeast surface winds
expected to gust to around 30 kt today and this evening.  Surface
winds shift to northeast or east as boundary pushes south as a
cold front.

Cockrell

PREV DISCUSSION... /Issued 403 AM CDT Tue Mar 28 2017/

DISCUSSION...
Some much needed moisture is expected across the Panhandles over
the next 24 to 48 hours. The upper low which will bring this
moisture is moving across western New Mexico this morning. This
low will help to spark showers across the western portions of the
Panhandles as early as 6 AM. Latest HRRR shows we could see
thunderstorms initiating generally along and west of a Guymon to
Amarillo line around 9AM. While elevated instability will be
fairly limited this morning, deep layer shear of 60kt could be
sufficient for a few storms to become strong. These storms are
anticipated to move northeastward across the Panhandles as the
upper low moves closer to the Panhandles over the course of the
day. recent model runs have shown the track of the upper low to
be slightly further south than previously indicated. This, as
well as morning convection, will help to keep the warm front
further south that previous thought. The result is that the worst
of the severe potential should stay south of the area this
afternoon/evening. With that being said, there is a window for
strong to severe storms to develop this afternoon as MU CAPE
increases to 1000-2000 J/kg across the southern and eastern Texas
Panhandle. These would be primarily elevated storms and would
present a hail threat. Hi-res CAMS for the evening hours show the
potential for storms to transition to a more linear orientation.
This would keep the risk for a severe wind gust possible.

As we go into the overnight hours, the better dynamic forcing will
be pushed east of the area to bring our severe risk to an end.
Storms will still be possible through the day Wednesday into early
Thursday morning, but instability will be far to weak to warrant
any severe risk. Thursday and Friday continue to look dry as our
next upper level low approaches the Panhandles. There is a chance
on Friday that we could see elevated fire weather across the far
southwestern Texas Panhandle, but this threat could easily be
diminished by wetting rains expected Today and Tomorrow.

Over the weekend, the next upper low is anticipated to dive
across the Panhandles. While there remains substantial
differences between medium range models, each model shows precip
getting into at least the northern zones on Saturday. Should the
southern of the solutions verify, it would mean a better coverage
of precip across the area. As of right now, any storms that do
form should remain below severe limits.

&&

.AMA Watches/Warnings/Advisories...
TX...Dense Fog Advisory until 2 PM CDT this afternoon for the
     following zones: Armstrong...Carson...Deaf Smith...Oldham...
     Potter...Randall.

OK...None.

&&

89/14
Hazardous weather outlook, Mar 28, 11:40 AM CDT, 20 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
1140 AM CDT Tue Mar 28 2017

OKZ001>003-TXZ001>020-290445-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
1140 AM CDT Tue Mar 28 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Dense Fog Advisory in effect until 2PM for Deaf Smith, Oldham,
Potter, Randall, Carson, and Armstrong Counties.

Thunderstorms will be possible across all of the Oklahoma and
Texas Panhandles Today and Tonight. Some storms that develop will
have the potential to become severe, with large hail and damaging
winds being the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will also be possible across the Oklahoma and Texas
Panhandles Wednesday and Wednesday night, as well as portions of
the area Friday night through Sunday. Any storms that form are
expected to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 28, 9:47 AM CDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
947 AM CDT TUE MAR 28 2017

TXZ008-013-281530-
Hutchinson TX-Carson TX-
947 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON AND HUTCHINSON
COUNTIES UNTIL 1030 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Borger, moving north at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Borger, Fritch, Stinnett, Skellytown, Sanford and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3546 10157 3601 10157 3602 10109 3562 10109
      3542 10135
TIME...MOT...LOC 1447Z 191DEG 33KT 3552 10144

Guerrero
Special weather statement, Mar 28, 10:42 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1042 AM CDT TUE MAR 28 2017

TXZ010-015-281630-
Hemphill TX-Wheeler TX-
1042 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND EASTERN
HEMPHILL COUNTIES UNTIL 1130 AM CDT...

At 1042 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Wheeler, or 19 miles north of Shamrock, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Briscoe, Wheeler, Allison and Lake Marvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3540 10009 3544 10030 3601 10032 3597 10000
      3565 10000
TIME...MOT...LOC 1542Z 186DEG 43KT 3550 10019

Guerrero
Special weather statement, Mar 28, 11:05 AM CDT, 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1105 AM CDT TUE MAR 28 2017

TXZ003-008-281645-
Hutchinson TX-Hansford TX-
1105 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUTCHINSON AND
HANSFORD COUNTIES UNTIL 1145 AM CDT...

At 1105 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Pringle, or 15 miles southwest of Spearman, moving
north at 50 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spearman, Gruver, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3592 10119 3594 10148 3650 10148 3650 10109
TIME...MOT...LOC 1605Z 191DEG 44KT 3601 10136

Guerrero
Special weather statement, Mar 28, 11:29 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1129 AM CDT TUE MAR 28 2017

TXZ006-007-011-012-016-017-281715-
Hartley TX-Potter TX-Randall TX-Deaf Smith TX-Oldham TX-Moore TX-
1129 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL...EASTERN
OLDHAM...NORTHEASTERN DEAF SMITH...WESTERN POTTER...SOUTHEASTERN
HARTLEY AND SOUTHERN MOORE COUNTIES UNTIL 1215 PM CDT...

At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Bushland, or 17 miles northwest of Amarillo, moving
north at 60 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Dumas, Channing, Bushland, Four Way, Valley De Oro, Boys Ranch,
Masterson and Wildorado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3512 10198 3517 10233 3544 10247 3597 10227
      3586 10164
TIME...MOT...LOC 1629Z 192DEG 50KT 3531 10210

Guerrero
Local storm report, Mar 28, 11:43 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1143 AM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             5 WNW AMARILLO          35.23N 101.90W
03/28/2017  E0.80 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1700284

TH
Special weather statement, Mar 28, 11:43 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1143 AM CDT TUE MAR 28 2017

OKZ002-003-TXZ003-004-281730-
Texas OK-Beaver OK-Ochiltree TX-Hansford TX-
1143 AM CDT TUE MAR 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
SOUTHEASTERN TEXAS...EASTERN HANSFORD AND WESTERN OCHILTREE COUNTIES
UNTIL 1230 PM CDT...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Spearman, moving north at 55 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Spearman, Hardesty, Waka, Bryans Corner and Farnsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3611 10102 3617 10132 3677 10125 3665 10069
TIME...MOT...LOC 1643Z 192DEG 49KT 3623 10111

Guerrero

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:41 AM CDTSpecial Weather StatementAMAOldham34 min
Mar 28, 8:07 AM CDTSpecial Weather StatementAMAHartley23 min
Mar 28, 8:21 AM CDTSpecial Weather StatementAMADeaf Smith39 min
Mar 28, 8:56 AM CDTSpecial Weather StatementAMAOldham49 min
Mar 28, 9:29 AM CDTSpecial Weather StatementAMAPotter46 min
Mar 28, 9:45 AM CDTSpecial Weather StatementAMAWheeler45 min
Mar 28, 9:47 AM CDTSpecial Weather StatementAMAHutchinson43 min
Mar 28, 10:42 AM CDTSpecial Weather StatementAMAHemphill48 min
Mar 28, 11:05 AM CDTSpecial Weather StatementAMAHansford40 min
Mar 28, 11:29 AM CDTSpecial Weather StatementAMAMoore, Potter46 min
Mar 28, 11:32 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall2 hr
Mar 28, 11:43 AM CDTSpecial Weather StatementAMAOchiltree47 min
Mar 28, 11:47 AM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree43 min
Mar 28, 12:27 PM CDTSpecial Weather StatementAMAMoore48 min
Mar 28, 12:32 PM CDTSpecial Weather StatementAMAPotter43 min
Mar 28, 12:41 PM CDTSpecial Weather StatementAMAOchiltree49 min
Mar 28, 1:26 PM CDTAreal Flood AdvisoryAMAPotter, Randall7 hr
Mar 28, 1:55 PM CDTAreal Flood AdvisoryAMAHansford, Hutchinson6 hr
Mar 28, 3:22 PM CDTSpecial Weather StatementAMADonley23 min
Mar 28, 3:38 PM CDTSevere Thunderstorm WarningAMADonley, Gray52 min
Mar 28, 4:28 PM CDTSpecial Weather StatementAMAGray32 min
Mar 28, 4:38 PM CDTSpecial Weather StatementAMADonley37 min
Mar 28, 5:10 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley50 min
Mar 28, 5:28 PM CDTTornado WarningAMACollingsworth32 min
Mar 28, 5:58 PM CDTTornado WarningAMACollingsworth, Wheeler32 min
Mar 28, 6:06 PM CDTSpecial Weather StatementAMADeaf Smith24 min
Mar 28, 6:26 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.